New Mexico, 2016Flash Flood in New Mexico, August 22, 2016
August 22, 2016 · NWS EPZ · 1 event in 1 county or zone
S. trough bringing in Baja moisture helped to produce heavy rain across Sierra County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast surface winds tapping Gulf of Mexico moisture and southwest winds aloft ahead of a western U.S. trough bringing in Baja moisture helped to produce heavy rain across Sierra County. Flash flooding was reported along Animas Creek near Caballo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 1:21 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 22, 1:21 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
221 PM MDT MON AUG 22 2016
.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas through Tuesday resulting in scattered showers and
thunderstorms across the region. A few storms may produce heavy
rain...hail and strong winds. Drier air will bring some decrease
in thunderstorm coverage on Wednesday but moisture will return
and generate isolated to scattered thunderstorms across the
Borderland Wednesday through the coming weekend.
&&
.DISCUSSION...
Morning sounding showing moisture and instability remain across
southern New Mexico and west Texas with precipitable water at 1.2
inches and mucapes around 1100 J/kg. Closed low aloft was
centered over northwestern Arizona early this afternoon with
associated primary trough axis extending through central Arizona.
Expect possible weak short waves to eject ahead of main trough
northeastward through the cwa later today/tonight with primary
trough axis moving eastward into the cwa later Tuesday.
Concurrently a surface trough will also be moving across the
region with low level convergence near/along its axis. Finally the
area will be located in the right rear quadrant of a 70 kt upper
jet streak. These elements will generate scattered to numerous
showers and thunderstorms through Tuesday night. The abundant
moisture including surface dewpoints above 50 indicates potential
for heavy rainfall will continue with more localized flooding over
several locations. In addition 6 km above ground west to southwest
winds from 3 to 40 kt will provide favorable shear for updraft
enhancement with a few storms possible becoming marginally severe
with both a hail and wind threat.
Upper trough axis will move across the cwa on Wednesday with
surface trough moving east of the cwa. Consequently low and mid
level winds become more westerly with some advection of drier air
causing a reduction in thunderstorm coverage. However on Thursday
another weak cold front will move to the southwest through
southern New Mexico/west Texas with the combination of highpressure
to the east and broad surface troughing west of the divide
inducing mainly east to southeast winds through the coming
weekend. This will sustain moisture inflow into the region withdewpoints
remaining above 50 and precipitable water above an inch most
locations. Finally weak short waves aloft will continue to move
across the region from the west and southwest. With mucapes
expected around 600 to 1200 j/kg this scenario should generate
mainly scattered showers and thunderstorms Thursday through the
weekend.
&&
.AVIATION...Valid 23/00Z-24/00Z.
Upper low remains over northern Arizona, with weak upper level
disturbances moving across NM helping to trigger strong
thunderstorms again today. At 215 PM, a line of storms extended
from just west of TCS back towards SVC, and was moving to the
east. Expect scattered thunderstorms will continue to develop over
the next couple of hours, with the threat of thunderstorms in
place for all TAF sites. Small hail will be a threat again today
given enhanced shear and lower wet bulb zero levels. Expect a
little drier air to work in from the west tomorrow, but overall
still looks like a good day for scattered afternoon thunderstorms
again.
&&
.FIRE WEATHER...
Another active thunderstorm day is shaping up with a line of storms
already moving across parts of the gila region. Some drier air will
start working in from the west tomorrow, causing the main focus for
thunderstorms to shift a little to the east, with more scattered
activity to the west. We will return to more of a typical terrain-
favoring thunderstorm pattern towards the end of the week. With the
elevated precip threat, expect higher RH values. We will see
generally light S to SE winds today, but westerly winds will start
working into SW New Mexico tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 89 68 90 / 40 40 40 20
Sierra Blanca 65 84 64 85 / 40 50 40 30
Las Cruces 63 86 61 89 / 40 40 40 20
Alamogordo 62 87 62 88 / 40 40 40 20
Cloudcroft 49 68 48 68 / 50 50 40 40
Truth or Consequences 62 84 60 86 / 40 30 30 30
Silver City 56 79 55 83 / 30 30 20 30
Deming 63 87 61 91 / 30 20 20 20
Lordsburg 63 87 61 91 / 30 20 20 20
West El Paso Metro 69 88 67 90 / 40 40 40 20
Dell City 64 88 63 89 / 40 50 40 40
Fort Hancock 69 88 67 90 / 40 50 40 30
Loma Linda 63 82 62 84 / 40 40 40 20
Fabens 67 87 66 91 / 40 40 40 20
Santa Teresa 67 87 65 90 / 40 40 40 20
White Sands HQ 66 85 64 88 / 40 40 40 20
Jornada Range 61 85 60 87 / 40 40 40 20
Hatch 64 86 61 88 / 40 40 30 20
Columbus 65 88 64 92 / 40 20 20 20
Orogrande 65 86 64 87 / 40 40 40 20
Mayhill 52 73 51 74 / 50 50 40 40
Mescalero 52 76 52 77 / 50 50 40 40
Timberon 50 74 49 74 / 50 50 40 40
Winston 52 77 50 80 / 40 40 30 40
Hillsboro 59 83 57 85 / 40 40 30 40
Spaceport 61 83 59 87 / 40 40 30 20
Lake Roberts 51 80 50 82 / 30 40 20 40
Hurley 57 81 56 85 / 30 20 20 20
Cliff 59 86 57 89 / 30 30 20 30
Mule Creek 55 81 54 86 / 30 20 20 30
Faywood 58 84 57 87 / 30 20 20 20
Animas 62 88 59 91 / 30 30 30 10
Hachita 62 88 60 92 / 30 30 20 20
Antelope Wells 61 85 61 89 / 30 30 30 10
Cloverdale 60 81 59 85 / 30 30 30 10
&&
.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
05 Rogash/20 Hardiman
Hazardous weather outlook, Aug 22, 10:45 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1145 AM MDT MON AUG 22 2016
NMZ401>417-TXZ418>424-231830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1145 AM MDT MON AUG 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY
PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES.
THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS
...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL
STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 6 MPH AND
HAIL UP TO AN INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A FEW
STORMS MAY PRODUCE HEAVY RAINS RESULTING IN FLASH FLOODING.
SEVERAL STORMS MAY ALSO BECOME SEVERE WITH HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH.
A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SUNDAY WITH LOCALLY HEAVY RAINS...HAIL AND STRONG WINDS
OCCURRING WITH A FEW STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HAIL OR STRONG
DAMAGING WINDS.
ROGASH
In the hours before
Local storm report, Aug 22, 1:37 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
237 PM MDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG ANTHONY 32.01N 106.60W
08/21/2016 DONA ANA NM BROADCAST MEDIA
THUNDERSTORM WINDS BLEW OFF 190 FOOT LONG HORSE BARN
ROOF.
&&
EVENT NUMBER EPZ1600302
JARSpecial weather statement, Aug 22, 1:50 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
250 PM MDT MON AUG 22 2016
NMZ402-403-222130-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
250 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LUNA AND EAST
CENTRAL GRANT COUNTIES UNTIL 330 PM MDT...
AT 249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HURLEY...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HURLEY...FAYWOOD...SAN LORENZO...SAN JUAN...SHERMAN...
NORTH HURLEY AND CITY OF ROCKS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3260 10816 3274 10815 3280 10788 3258 10787
TIME...MOT...LOC 2049Z 251DEG 13KT 3268 10811
LANEY
Special weather statement, Aug 22, 1:52 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
252 PM MDT MON AUG 22 2016
NMZ408-409-222130-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
252 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 330
PM MDT...
AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CITY OF ELEPHANT BUTTE...OR NEAR TRUTH OR CONSEQUENCES...MOVING
EAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUCHILLO...TRUTH OR CONSEQUENCES...CITY OF ELEPHANT BUTTE...
PALOMAS...LOWER PALOMAS CANYON...LAKESHORE HIGHLANDS...LOST CANYON...
ROCK CANYON...ASH CANYON...ELEPHANT BUTTE LAKE...
HOT SPRINGS LANDING...WILLIAMSBURG AND UPPER PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR ELEPHANTE BUTTE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT
BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3308 10738 3326 10737 3328 10709 3303 10710
TIME...MOT...LOC 2051Z 271DEG 16KT 3318 10728
LANEY
Special weather statement, Aug 22, 3:04 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
404 PM MDT MON AUG 22 2016
NMZ408-409-222245-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
404 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA COUNTY UNTIL
445 PM MDT...
AT 404 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES EAST OF HILLSBORO TO NEAR LAKE VALLEY.
MOVEMENT WAS EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CABALLO...ARREY...LAKE VALLEY...LOWER ANIMAS CREEK AND CABALLO LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR CABALLO LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3299 10721 3268 10736 3268 10763 3299 10745
TIME...MOT...LOC 2204Z 262DEG 14KT 3294 10745 3273 10759
LANEY
Special weather statement, Aug 22, 3:52 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT MON AUG 22 2016
NMZ409-410-222330-
SIERRA COUNTY LAKES NM-NORTHERN DONA ANA COUNTY NM-
452 PM MDT MON AUG 22 2016
...SPECIAL WEATHER STATEMENT...
AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RINCON...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RINCON AND PORTIONS OF JORNADA EXPERIMENTAL RANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3258 10705 3273 10713 3285 10689 3262 10679
TIME...MOT...LOC 2252Z 246DEG 8KT 3268 10701
LANEY
Special weather statement, Aug 22, 4:06 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
506 PM MDT MON AUG 22 2016
NMZ407-222345-
SOUTHWEST DESERT/MIMBRES BASIN NM-
506 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LUNA COUNTY UNTIL 545 PM
MDT...
AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF GAGE...OR 17 MILES SOUTHWEST OF DEMING...MOVING
EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEMING AND SUNSHINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3200 10804 3217 10810 3231 10774 3205 10765
TIME...MOT...LOC 2306Z 253DEG 13KT 3211 10799
LANEY
Flash Flood, Sierra
- When
- August 22, 5:43 PM MST to 7:00 PM MST
- Where
- Sierra County, 0.99 mi WNW of Caballo to 0.42 mi WSW of Caballo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 32.975, -107.336
Water from Animas Creek was flowing over Capaz Road making it impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 22, 20161 injured · $2.1 million · 0.88 in hail · 8 events
- Tornado and Damaging Winds in Massachusetts, August 22, 2016$1.1 million · EF1 · 6 events
- Flash Flooding and Hail in Nevada, August 22 to 23, 2016$358,000 · 1 in hail · 10 events
- Flash Flooding and Lightning Strike in Arizona, August 22, 2016$103,000 · 4 events
- Lightning Strike in Texas, August 22, 20162 injured · 1 event
- Heavy Rain in Hawaii, August 22 to 24, 20168 events
- Hail in North Dakota, August 22 to 23, 20161.75 in hail · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 20165 events
- Hail and Damaging Winds in Kansas, August 22, 201678 kt wind · 4 events
- Heavy Rain in Pennsylvania, August 22, 20163 events
- Flash Flooding and Dust Storm in California, August 22, 2016$3,000 · 3 events
- Hail in North Dakota, August 22, 20161 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656717.